Minnesota, 2021Rip Current in Minnesota, August 7, 2021
August 7, 2021 · NWS DLH · 1 event in 1 county or zone
Northeasterly winds of 10 to 20 knots with gusts to 25 to 30 knots led to building waves at the head of Lake Superior. Waves of 3 to 6 feet led to the creation of rip currents along Minnesota Point during the day.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Northeasterly winds of 10 to 20 knots with gusts to 25 to 30 knots led to building waves at the head of Lake Superior. Waves of 3 to 6 feet led to the creation of rip currents along Minnesota Point during the day. A swimmer was caught in a rip current during the afternoon and pulled about 200 yards from shore. They were rescued and taken to a local hospital for exhaustion.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 7, 11:57 AM CST, 3 hours 3 minutes earlier.
Area forecast discussion, Aug 7, 11:57 AM CST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1257 PM CDT Sat Aug 7 2021
.DISCUSSION...(Today through Friday)
Issued at 313 AM CDT Sat Aug 7 2021
Summary: An active pattern for the region begins this weekend.
Quick temperature increase for early next week before settling
back towards normals for the remainder of the work week.
A warm front off the south of our CWA will be the focus for
convection for early Saturday morning. Models over the last
several model runs have continued to pull the surface low
pressure system and associated warm front further south than what
was originally expected. Due to this continued southerly movement
will leave in question how far north will the convection reach
into our CWA. By mid-morning Saturday the warm front will move
northward and be draped from far southeastern North Dakota to
west central Wisconsin. A low level jet that initially develops
over central Nebraska will also move northward to central
Minnesota coupled with a vort max aloft will help create elevated
convection to reach our southern counties from Case County to Pine
County to Washburn county. Instability north of the warm front is
lacking therefore, no severe weather is expected. As the warm
front continues to move northward the area of convection will
follow bringing the convection to Itasca County southeastward to
Ashland/Iron Counties. By Saturday evening, elevated instability
of around 2000 J/kg north of the front. Bulk shear values are near
40 knots parallel to the front will help with initial cellular
development that will quickly merge into storm clusters with
eastward propagation. A few severe storms are possible with
damaging winds and large hail as the main threat. With that said,
low level veering can be seen on model soundings at 00Z Sunday
therefore isolated tornadoes are possible. Should also be noted
that the new model dated that has come in over the last hour or so
is bringing convection much further north than originally
thought. Given the flip flop nature of the latest model run, how
far north the convection will move is still in question as stated
previously.
As we move into Sunday, an upper level trough moves east with the
aforementioned warm front continues to move northward pushing
what elevated convection has developed to the north with an
eastward movement. How far north the convection develops is
dependent on how far the warm front moves north over the course of
the next day or so leaving this still in question for Sunday.
As the trough continues to move east and should be exiting the
region by Sunday evening leaving room for a high pressure ridge to
move in for Monday bringing a break from precipitation and rather
warm temperatures for region for this time of year. The break
will be short-lived with another chance precipitation moves in
Tuesday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1257 PM CDT Sat Aug 7 2021
High pressure has shifted northeast of Lake Superior with a warm
front located over southern Minnesota. Clouds cover is in place
across much of the Northland with MVFR or low ceilings observed
except at HIB. Expecting this lower CIGs to persist through the
period at all terminals and lower to IFR or worse at DLH, HIB, BRD
and HYR late tonight into Sunday morning. Fog is also expected to
develop late tonight at all sites to some degree. DLH, HIB, BRD
and HYR will see MVFR or lower VSBYs in the hours around sunrise.
Rainfall chances have decreased as well with HYR most likely only
seeing this activity now. Some TSRA will be possible there later
this afternoon and evening as well. Strong easterly winds are
expected to diminish this evening.
&&
.MARINE...
Issued at 313 AM CDT Sat Aug 7 2021
Winds will be out of the northeast/east around 20 knots with gusts
to near 25 knots. Waves will be from 3 to 5 feet. A small craft
advisory has been issued from Grand Marais to Bayfield with the
North Shore advisory ending at 10am Sunday. Larger waves will lag
behind the diminishing winds through Sunday afternoon. Showers
and thunderstorms are possible Saturday afternoon into the
evening. At this time, no strong to severe storms are expected.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 67 61 70 65 / 20 40 50 20
INL 77 59 81 60 / 0 30 30 20
BRD 77 65 82 65 / 50 50 20 10
HYR 71 63 78 63 / 70 50 70 30
ASX 71 62 76 64 / 50 40 70 30
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Beach Hazards Statement until 9 PM CDT this evening for WIZ001.
MN...Beach Hazards Statement until 9 PM CDT this evening for MNZ037.
LS...Small Craft Advisory until 5 AM CDT Sunday for LSZ144>147-150.
Small Craft Advisory until 10 AM CDT Sunday for LSZ141>143.
Small Craft Advisory from 4 PM this afternoon to midnight CDT
tonight for LSZ148.
&&
DISCUSSION...KSE
AVIATION...BJH
MARINE...KSEHazardous weather outlook, Aug 7, 6:35 AM CST, 8 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
735 AM CDT Sat Aug 7 2021
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-081245-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
735 AM CDT Sat Aug 7 2021
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...Today and Tonight
Low pressure moving into the area is likely to bring widespread
showers and thunderstorms today, mainly south of Highway 2. A few
storms this afternoon and evening may become strong to severe,
with damaging wind gusts up to 60 MPH and large hail being the
primary concern. Isolated tornadoes may also be possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
The chance for thunderstorms continues into Sunday before
tapering off Sunday afternoon and evening. For next week, there
will be periodic chances for thunderstorms.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotters may be needed this afternoon and evening.
LSZ121-140>148-150-081245-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
735 AM CDT Sat Aug 7 2021
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...Today and Tonight
Gusty east to northeast winds and building waves are expected to
create conditions that are hazardous to small craft throughout the
day today as well as tonight. Small Craft Advisories are in
effect for much of the nearshore waters of Lake Superior.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
East to northeast winds of 10 to 15 knots will diminish during the
day on Sunday, allowing waves to also decrease during the day.
LE
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
Rip Current, Southern St. Louis / Carlton
- When
- August 7, 3:00 PM CST to 4:30 PM CST
- Where
- Southern St. Louis / Carlton forecast zone
- Injuries
- 1 direct, 0 indirect
- Reported by
- Fire Department/Rescue
- Coordinates
- 47.091, -92.569 (the zone’s center; the record gives no point)
A 20-year-old woman was swept 200 yards away from shore at Park Point Beach by a rip current. Duluth Fire Department responded and were able to rescue her. She was sent to the hospital after the rescue in good condition.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 7 to 8, 202117 deaths · 6 events
- Tornado and Flash Flooding in Wisconsin, August 7 to 11, 2021$1.0 million · EF3 · 24 events
- Hail and Damaging Winds in Nebraska, August 7 to 8, 2021$4.2 million · 1.75 in hail · 11 events
- Flood and Damaging Winds in Kansas, August 7 to 8, 2021$105,000 · 56 kt wind · 13 events
- Tornado and Hail in Wisconsin, August 7, 2021$29,000 · EF1 · 7 events
- Flash Flooding and Hail in Nebraska, August 7, 20211.5 in hail · 40 events
- Damaging Wind in Iowa, August 7, 2021$50,000 · 61 kt wind · 1 event
- Hail and Damaging Wind in Kansas, August 7, 2021$1,000 · 3.5 in hail · 20 events
- Hail and Damaging Wind in Indiana, August 7, 2021$20,000 · 1.25 in hail · 5 events
- Hail and Damaging Winds in Kansas, August 7, 20212.5 in hail · 16 events
- Hail and Damaging Winds in South Dakota, August 7, 20211.5 in hail · 8 events
- Hail and Damaging Winds in Tennessee, August 7, 20211 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964982.